Wisconsin, 2024

Damaging Winds in Wisconsin, July 7, 2024

July 7, 2024 · NWS MKX · 2 events in 2 counties and zones

Isolated thunderstorms along a warm front moved across southeast WI. Some minor tree damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Isolated thunderstorms along a warm front moved across southeast WI. Some minor tree damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 2:07 PM CST, 2 hours 34 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms at times into Monday evening.
  • Continued near daily chances (30-50%) for showers and thunderstorms through the middle to end of the week. The remnants of Beryl will bear watching for Wednesday.
  • Increasing potential for above average temperatures heading into next weekend.
Area forecast discussion, Jul 7, 2:07 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
307 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms at times into Monday
  evening.

- Continued near daily chances (30-50%) for showers and
  thunderstorms through the middle to end of the week. The
  remnants of Beryl will bear watching for Wednesday.

- Increasing potential for above average temperatures heading
  into next weekend.

&&

.SHORT TERM...
Issued 307 PM CDT Sun Jul 7 2024

Tonight through Monday night:

The southwesterly low level jet will continue to develop into
tonight and ramp up, pointing into the forecast area. Some weak
warm air advection and differential CVA from passing vorticity
maxima are also expected. These features should help continue to
generate scattered showers and storms at times, which is
generally depicted by the CAMs.

The most areal coverage should be tonight, when the low level
jet is at its strongest. Forecast soundings are showing 500 to
900 J/kg of mean layer CAPE with deep layer bulk shear of 20 to
25 knots into early this evening, with values slowly lowering
later tonight. Not expecting strong to severe storms given this
setup. May see light fog in the typical low lying areas
overnight into Monday morning.

More scattered showers and storms may occur Monday afternoon and
evening, as a weak cold front/surface trough moves through the
region. There will also be more upper support from an
approaching 500 mb shortwave trough. CAMs are showing a little
more activity with this round, and there will be more mean layer
CAPE and deep layer bulk shear to work with. Thus, some gusty
winds and small hail may occur with the stronger storms Monday
afternoon and early evening. Warm and humid conditions will
continue during this period.

Wood

&&

.LONG TERM...
Issued 307 PM CDT Sun Jul 7 2024

Tuesday through Sunday:

There may be more scattered showers and storms during the
daytime and early evening hours Tuesday, as the right entrance
region of a jet streak moves into the region with passing
vorticity maxima/differential CVA. Surface features may be tough
to come by for lift, though forecast soundings are looking
uncapped with weak deep layer bulk shear and mean layer CAPE
around 500 J/kg.

The remnants of Beryl look to shift northeast through the Middle
Mississippi River Valley Tuesday night and perhaps across
central Indiana on Wednesday. The ensembles are generally
showing this trend, though confidence is still modest as to the
exact track of this system. Right now, it seems to be that the
best deep moisture and upward vertical motion with this system
will remain just to the southeast.

Will see how trends in the ensembles play out, as the GEFS at
Kenosha is the only ensemble showing more than a few members
with over 1.50 inches of rain in a 24 hour period. Any heavy
rainfall on top of the already saturated ground would bring a
flooding concern, so will monitor this closely over the next few
days.

Ensembles suggest that there may be a brief period of dry
conditions for later in the week, though with the warm and humid
conditions lingering, any forcing mechanism that moves through
would bring at least some chance for showers and storms. It
appears that the ensembles are still showing a warmup for the
weekend, so will maintain that trend in the forecast
temperatures.

Wood

&&

.AVIATION...
Issued 307 PM CDT Sun Jul 7 2024

Expecting mainly scattered showers and storms at times into
tonight and Monday morning across area terminals. Locally
reduced visibility and ceilings are possible in any storms.
Otherwise, some diurnal cumulus will linger until early
evening, mixed with middle to high clouds. These middle to high
clouds may linger tonight into Monday morning.

South to southwest winds into early evening are expected, with a
southeast lake breeze for terminals near the lake. Light winds
tonight will become southwest on Monday, then west later Monday
as a wind shift moves through.

This feature may also bring more scattered showers and storms
Monday afternoon and evening. May see light fog in the typical
low lying areas overnight into Monday morning.

Wood

&&

.MARINE...
Issued 307 PM CDT Sun Jul 7 2024

The dense fog has ended across the nearshore waters north of
Port Washington, so will cancel the Dense Fog Advisory there.

High pressure around 30.0 inches over Lake Erie will shift to
the northeast through Monday, resulting in southerly winds
across the open waters.

Scattered showers and thunderstorms are anticipated at times
tonight into Monday evening. A cold front will move across the
open waters late Monday into Monday night, resulting in a wind
shift out of the west by Tuesday morning.

Later Tuesday night into Wednesday night, there is a potential
for stronger winds over the southern portion of the lake,
depending on the eventual track of the remains of Tropical Storm
Beryl, which may track across central and north central
Indiana. This potential will be updated in later forecasts.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory...LMZ643 until 4 PM Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 7, 2:14 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
314 PM CDT Sun Jul 7 2024

WIZ046-047-051-052-056>060-062>072-082015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
314 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are anticipated at times.

Many area rivers remain in flood.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Scattered thunderstorm are anticipated at times into at least the
middle of the week.

Many area rivers will remain in flood.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-082015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
314 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Scattered thundestorms are anticipated at times.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Scattered thunderstorms are anticipated at times into at least the
middle of the week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
314 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are anticipated at times.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Scattered thunderstorms are anticipated at times into at least the
middle of the week.

Gusty north winds may occur Wednesday into Wednesday evening,
mainly over the far southern portions of the lake.

Wood
www.weather.gov/mkx

In the hours before

Special weather statement, Jul 7, 4:23 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
523 PM CDT Sun Jul 7 2024

WIZ065-066-072300-
Waukesha WI-Milwaukee WI-
523 PM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MILWAUKEE AND
NORTHEASTERN WAUKESHA COUNTIES THROUGH 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waukesha, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Menomonee Falls, Pewaukee, Sussex, Delafield, Elm Grove, Wales,
Butler, Lannon, and Milwaukee Co Zoo.

This includes the following highways...
 Interstate 94 between mile markers 288 and 305.
 Interstate 41 between mile markers 40 and 52.
 Interstate 41/894 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4293 8828 4303 8839 4319 8816 4319 8807
      4306 8794
TIME...MOT...LOC 2222Z 239DEG 18KT 4303 8826

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HEEREN

The radar

The Milwaukee radar (KMKX), 41 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Milwaukee

When
July 7, 4:41 PM CST to 4:45 PM CST
Where
Milwaukee County, 1.66 mi NW of Milwaukee County Zoo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
43.049, -88.060

A photo was provided of tree limb damage.

Thunderstorm Wind, Waukesha

When
July 7, 4:41 PM CST to 4:45 PM CST
Where
Waukesha County, 0.02 mi W of Elm Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.050, -88.080

Tree damage on the corner of Elmhurst Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199423, 1199425.